• advertisement

Our Mental Health Blogs

How to Deal with Bipolar Medication Side Effects

Let’s face it, side effects happen to almost everyone who takes medication for bipolar disorder. Bipolar medication side effects can range from annoying, to painful, to downright intolerable. But how does one deal with bipolar medication side effects?

Tolerable vs. Intolerable Bipolar Medication Side Effects

Some people get very confused when it comes to bipolar medication side effects. They often want to know if they should change medications because of them. In this video I explain that there are only two kinds of medication side effect: tolerable and intolerable ones.

Intolerable Bipolar Medication Side Effects

If you’ve truly determined that your bipolar medication side effect is intolerable (and, keep in mind, many things are worth tolerating for the good that the medication can also bring), then there’s really only one thing to do: change it. Dealing with a medication side effect generally requires:

  • Lowering the dose of the offending medication
  • Adding a medication to deal with the side effect
  • Changing medications altogether

Which approach you choose depends on your situation but I would almost always choose to try lowering the medication first before trying the other two. This is because, in my experience, doctors like to ramp the dosage of medication as high as is possible until you pretty much scream at them that you can’t take it any longer. That doesn’t mean, however, that a lower dose won’t work for you so it’s well worth trying to lower the dose until the side effect becomes tolerable and hope the medication still works at that level.

Side effects happen to most who take bipolar medication so it's important to know how to deal with bipolar medication side effects. Read this to learn more.(And, keep in mind, many people do well on very low doses – even doses so low that they “shouldn’t” work. Everyone is different that way.)

If the medication is bringing good results other than the intolerable side effect, then adding a medication may be what you need. For example, movement problems which are often side effects of antipsychotics can often be dealt with by adding a medication.

If, though, you’re in the unenviable state where the side effect is intolerable and the medication isn’t very effective, then it’s probably time to taper down the medication and try something new.

Tolerable Bipolar Medication Side Effects

On the other hand, if the side effect you’re suffering is tolerable, your decision on what to do about it may change. You still have the above three options but each one looks less promising if you’re doing well right now. For example, if you’re virtually symptom-free but suffering from a sucky side effect (I once had one make my nose run all the time. Try to make out with that.), then you might not want to touch the medication anyway. Stability is, after all, a rare and beautiful thing and if you’ve achieved it, you might not want to mess with it; and if you do decide to make alterations, I would make them extremely slowly over a very long period of time to make sure I didn’t lose the benefits because I was trying to optimize my own comfort (but I’m like that).

Side Effects from Bipolar Medications Can be Dealt with

While I know a lot of people complain about bipolar medication side effects (me too) the fact is that most of them can be dealt with in one of the above ways. That being said, sometimes just sucking it up and living with it is, indeed, the best answer. Because a good life where you’ve overweight and happy is a much better life than one where you look better but are suicidal.

Note: As always, you should only alter your medications after you discussed it with your doctor. Remember, I’m a mental health writer and not a doctor.

You can find Natasha Tracy on Facebook or Google+ or @Natasha_Tracy on Twitter or at Bipolar Burble, her blog.

Author: Natasha Tracy

Natasha Tracy is a renowned speaker, award-winning advocate and author of Lost Marbles: Insights into My Life with Depression & Bipolar.

Find Natasha Tracy on her blog, Bipolar Burble, Twitter, Google+ and Facebook.

4 thoughts on “How to Deal with Bipolar Medication Side Effects”

  1. I recently had adderall added because I was having trouble focusing. The dude effects were terrible. Dizziness, involuntary shaking not just trembling, I felt like a live wire was running through my body. Suicidal thoughts which I have never had before. He told me most of them would goo away but two months was enough. Hopefully I won’t lose my job over mistakes

  2. I too have suffered the debilitating effect of many medications. Experiencing everything from sleeping for 3 days to loss of appetite to dizziness. Some I have chosen to tolerate i.e. the dizziness when standing, others have prompted a medication change. Luckily, my current medications are both effective and only produce the side effect of the dizziness. I’ll put up with that as finding medications that work for my multiple diagnosis is not easy.

  3. I agree completely that the side effects are tolerable or not. I once had a medication added to my regime and it triggered the most manic episode I have ever experienced. I talked like the roadrunner ran. I did not sleep. I felt as if I was about to explode. I was amazingly productive but scared to death. I called my doctor on her personal cell phone and rambled on and she interrupted me finally and asked what was added. I told her and she said to stop taking it immediately and got me in to see her that day.
    Sometimes I really miss that mania. The feeling that I could do and say anything. Untouchable and unbreakable.
    The depression that followed was numbing. Not the worst, but not something I was not anticipating.
    All of this started in September 2014 though I clearly had signs since I was a teenager…and maybe before.
    This last round of med combinations seems to work better but considering I swing often…it is just adjusting my expectations that I need to work on. It takes weeks for the meds to kick in so I have to be patient….though sometimes I still have to talk myself into taking the meds….it is just my crazy brain. I just have to chant inside my head “therapeutic level”.

  4. For me the wait times (2 to 3 months) between doctor visits can sometimes be too long. As a result I’ve been compelled to experiment a bit over the course of this illness by lowering then raising the medication to find out what works best for me when the side effects were just too much to bear but only AFTER I’d given it a fair try at the doctors recommended dose. Then I would be honest about it and tell my doctor. This is NOT a method he condones but generally it seems to work out fine for me because I tend to do much better on lower doses anyway

Leave a Reply

Your email address will not be published. Required fields are marked *



Follow Us

Subscribe to Blog

  • advertisement

in Breaking Bipolar Comments

Mental Health Newsletter

Sign up for the HealthyPlace mental health newsletter for latest news, articles, events.

Mental Health
Newsletter Subscribe Now!

Mental Health Newsletter

Sign up for the HealthyPlace mental health newsletter for latest news, articles, events.

Log in

Login to your account

Username *
Password *
Remember Me